Get Drug Alerts to Reduce Risk of Overdose

April 3, 2019. Article by: Government of BC

On average, four British Columbians are dying from overdose every single day because of an unregulated and highly-toxic drug supply.

Being informed can help people stay safer in the overdose crisis. It’s important to know how to identify and respond to an overdose, what harm reduction services are available and where, and the dangers associated with fentanyl.

Drug alerts are another useful way to stay safer. These bulletins let people know when particularly dangerous drugs have been found in their area, such as substances contaminated with fentanyl or its analogues.

This information can help people who use drugs avoid or take extra precautions with substances found to increase the risk of overdose. If a person knows a batch of drugs is contaminated in their community, they could use a supervised consumption or overdose prevention site to reduce their risk of overdose.

Sign up for drug alert services or report toxic drugs in your area

Drug alerts are created using information gathered from multiple sources, including drug-checking services at supervised consumption and overdose prevention services. The information can also come from anonymous reports from people who have witnessed an overdose. Some alerts provide detailed physical descriptions of contaminated substances.

Toward the Heart lists health authority-issued drug alerts throughout the province.

Cowichan Valley Dope Alerts provides drug alerts for Vancouver Island, as well as Vancouver. You can submit an anonymous overdose report on Vancouver Island to Cowichan Valley Drug Alerts here.

RADAR Drug Alerts are text messages sent by Vancouver Coastal Health Authority to notify people of contaminated drugs in Vancouver, Richmond, the North Shore and Coast Garibaldi, Sea-to-Sky, Sunshine Coast, Powell River, Bella Bella and Bella Coola. Text ‘alert’ to (236) 999-DOPE (3673) to sign up for RADAR drug alerts. You can submit an anonymous overdose report to Vancouver Coastal Health here or by texting ‘bad dope’ to (236) 999-DOPE (3673).

Steps to stay safer

If you or someone you know uses drugs, there are steps to take to reduce the risk of an overdose.

  • Do not use alone. Stay with a friend or go to an overdose prevention or supervised consumption site. Find supervised consumption and overdose prevention services in your area.
  • Start low, go slow. Test a small amount of the substance first, then go slowly.
  • Use one drug at a time. Mixing substances increases the risk of an overdose. If you do mix, use less than you normally would and go slow.
  • Be aware of your health and tolerance. Being sick, run down, or not using drugs for a while can lower your tolerance and increase the risk of an overdose.
  • Have an overdose plan. Carry naloxone and know how to use it to respond to an overdose.   

If you witness an overdose, call 9-1-1 right away. Even if there are drugs around, the Good Samaritan Act is there to protect you from simple drug possession charges.